Today, the City of St. Louis is urging residents to learn about the signs of an opioid overdose and seek addiction help if needed, as the city experiences a devastating spike in overdoses since the weekend. As local and federal law enforcement continue their investigations, residents of St. Louis can take steps to protect themselves and their loved ones from opioid overdoses.
There have been a total of 1,168 overdose victims in St. Louis over the past three years. While the number of overdose victims fell to 352 in 2021 from 441 in 2020, the tragic deaths of recent days again highlight the devastating impact of opioid use and addiction. The St. Louis Department of Public Safety created a committee last year to streamline efforts to seek and receive federal support to help combat drug use, addiction services, and more. The Department warns that other common street drugs can also be associated with opioids like fentanyl or fentanyl-like substances, and reminds residents of Missouri’s Good Samaritan law.
“The safety of all citizens is a priority for Public Safety, whether death is due to violence or an overdose,” said Acting Director of Public Safety Dr. Dan Isom. “Drugs bought on the street are often combined with fentanyl or fentanyl-like substances – opioids like these killed hundreds of St. Louisians in 2021. We urge people with chronic addictions to be careful and to seek resources for treatment. Any loss of life is a tragedy that we must collectively work as a city to prevent. »
The City of St. Louis Department of Health recommends residents educate themselves and loved ones about the signs of an opioid overdose, including small constricted pupils; falling asleep or fainting; slow, weak or non-existent breathing; choking or gurgling; flabby body; cold and/or clammy skin; and discolored skin (especially around the lips and fingernails). The risk of exposure to fentanyl or fentanyl-related substances simply by touching is very low. Administration of naloxone to overdosed individuals is safe for both the recipient and the person administering it, and hand washing with cold water and soap is recommended after touching a suspicious substance. Hand sanitizer is not recommended as it may enhance absorption.
“Usually when someone survives an opioid overdose, it’s because someone else recognized what was happening, knew what to do, and took action,” says Dr. Matifadza Hlatshwayo Davis, director of the health of the city of St. Louis. “Therefore, it is imperative that the community understand the signs and symptoms of an opioid overdose.”
People in an emergency overdose situation are urged to call 911 for EMS. A fire apparatus and ambulance are deployed to respond to suspected overdose calls instead of police due to their training in the use of naloxone, a nasal spray that can reverse the effects of an opioid overdose .
“In the event of a suspected overdose, calling 911 immediately for EMS is critical to patient survival,” said St. Louis Fire Department Chief Dennis M. Jenkerson. “All fire engines are equipped with naloxone and have an approximate four minute response time. Please do not delay, call us immediately.
The City reminds residents that opioid use must be considered from a public health perspective, and that treatment works and recovery is possible. Find out where to get free treatment, naloxone, and fentanyl strips in the St. Louis area at nomodeaths.org.
“Our support for those who actively use should not be based on stigmatizing care, but rather on a connection to harm reduction services,” said Dr. Kanika Cunningham, family physician at Family Care Health Centers. “This includes increased access to naloxone, increased access to threshold treatment and housing. »
“Addiction is a chronic disease, and it’s imperative that we treat it as such to help people get the support they need,” said Wil Pinkney, director of the Mayor’s Office for Children, Youth and Families. . “If you or someone you know is struggling with an opioid addiction, seek help and have naloxone on hand.”